Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 3, NWS Cheyenne, WY

January 5, 2020Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 5, 2020, 1:21 PM MST for Platte County, Wyoming. It took effect at Jan 6, 2020, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 1:21 PM MST (20:21 UTC)
In effect from
Jan 6, 2020, 5:00 AM MST
Expired
Jan 6, 2020, 2:34 AM MST
In force
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS75 KCYS 052021
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
121 PM MST Sun Jan 5 2020

...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH
TUESDAY...

WYZ106-110-116>118-061200-
/O.UPG.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/
/O.NEW.KCYS.HW.W.0002.200106T0300Z-200107T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
121 PM MST Sun Jan 5 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills, South Laramie Range, South 
  Laramie Range Foothills and Central Laramie County Counties.

* WHEN...From 8 PM this evening to 8 AM MST Tuesday.

* TIMING...Until 7 AM MST Sunday.

* WINDS...West 40 to 50 MPH with gusts up to 70 MPH.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ107-061200-
/O.NEW.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/
East Platte County-
Including the cities of Wheatland and Guernsey
121 PM MST Sun Jan 5 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY 
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...East Platte County County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WM
2 follow-up statements
749 
WWUS75 KCYS 060456
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
956 PM MST Sun Jan 5 2020

...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH
TUESDAY...

WYZ106-110-116>118-061700-
/O.CON.KCYS.HW.W.0002.000000T0000Z-200107T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
956 PM MST Sun Jan 5 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected. 

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills, South Laramie Range, South 
  Laramie Range Foothills and Central Laramie County Counties. 

* WHEN...From 8 PM this evening to 8 AM MST Tuesday.

* TIMING...Until 7 AM MST Sunday.

* WINDS...West 40 to 50 MPH with gusts up to 70 MPH.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

* ADDITIONAL IMPACTS...Blowing snow will be an issue near the
  mountains, reducing visibilities around one half mile with 
  gusts over 65 MPH possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ107-061700-
/O.CON.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/
East Platte County-
Including the cities of Wheatland and Guernsey
956 PM MST Sun Jan 5 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST MONDAY THROUGH
TUESDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible. 

* WHERE...East Platte County County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
242 
WWUS75 KCYS 060934
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
234 AM MST Mon Jan 6 2020

...STRONG WIND GUSTS TO 65 MPH LIKELY THIS MORNING AND 
AFTERNOON. GUSTY WINDS WILL CONTINUE THROUGH TUESDAY MORNING...

WYZ107-071200-
/O.UPG.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/
/O.EXB.KCYS.HW.W.0002.200106T1100Z-200107T1500Z/
East Platte County-
Including the cities of Wheatland and Guernsey
234 AM MST Mon Jan 6 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST TUESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 8 AM MST Tuesday. The High Wind
Watch is no longer in effect. 

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible. 

* WHERE...East Platte County County.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Secure loose outdoor items. Travel could be difficult, 
  especially for high profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110-116>118-071200-
/O.CON.KCYS.HW.W.0002.000000T0000Z-200107T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, 
and Cheyenne
234 AM MST Mon Jan 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts of 60 to 75 mph
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, North
  Snowy Range Foothills, South Laramie Range, South Laramie Range
  Foothills and Central Laramie County Counties. 

* WHEN...Until 7 AM MST Sunday.

* IMPACTS...Blowing snow will be an issue near the mountains, 
  reducing visibilities around one half mile with gusts to 75 MPH 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

LYONS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 5, 10:26 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 5, 10:26 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1026 AM MST Sun Jan 5 2020

.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Sun Jan 5 2020

Headline Changes...

High Wind Warnings Cancelled and replaced with high Wind Watches
for the Gap areas.

Winter Weather Advisory for SW Carbon County.

High winds have subsided across much of the area this morning as
the frontal boundary has now pushed south. Winds for the most part
behaved as expected but criteria gusts were hit or miss in certain
areas. Gradients will continue to weaken overnight before
resurging again tomorrow afternoon ahead of another shortwave
trough. The jet energy aloft will be weaker with this second
shortwave however lower level gradients will be stronger and this
will favor the gap areas to start with some spill over possible
into the surrounding plains early Monday morning. High Wind
Watches are now in effect for the gap areas plus Laramie County.
Temperatures will be a bit cooler thanks to the front that moved
through with highs only in the 30s for most.

Further to the west the trough and northwest flow will bring some
orographic snow to the sierras and the snowys through Tuesday
morning. A Winter Weather Advisory is now in place for the Sierra
Madres for 6 to 10 inches. Temps across this area should struggle
to make it out of the 20s with the cold high pressure staying put
through the short term.

.LONG TERM...(Monday through Saturday)
Issued at 255 AM MST Sun Jan 5 2020

An unsettled period lies ahead for the extended. We begin Tuesday
morning with the tail end of a gap wind event, with wind
progressively diminishing over the course of the morning hours as an
upper level shortwave pulse passes through the region. Upper level
flow turns zonal by midday with partly cloudy conditions under a
mild temperature regime. Temps increase again Wednesday across the
High Plains as healthy downsloping winds continue across the Laramie
Range and adjacent foothills. Winds pulse upwards again late
Wednesday/early Thursday as surface gradients tighten and subsidence
increases ahead of a disturbance aloft moves into the region from
the west and northwest. Winds ahead of this system do not look High
Wind Warning worthy at this time, but of course, will keep an eye on
it.

The disturbance aloft mentioned above will bring a chance of
precipitation first to the mountains Wednesday, with chances
spreading across the region from west to east Thursday. The
associated cold front will pass overnight Wednesday. This will
result in Thursday's high temperatures coming back down to about
normal for this time of year.

The next chance for precipitation, increased winds, and warming
temperatures for the High PLains comes Saturday as the next
disturbance aloft begins its journey across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 1026 AM MST Sun Jan 5 2020

VFR expected through the period at all terminals with increasing
high clouds. Generally light winds across the area into this evening
then winds expected to increase overnight across the se wy terminals
with gusts over 30 kts especially towards morning.

&&

.FIRE WEATHER...
Issued at 255 AM MST Sun Jan 5 2020

.DISCUSSION...

No fire weather concerns at this time. Cool conditions and high RH will
prevail through the period making fire conditions unlikely.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 6 PM MST
     Monday for WYZ112.

     High Wind Watch from this evening through Tuesday morning for
     WYZ106-110-116>118.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...AL
Hazardous weather outlook, Jan 5, 3:24 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MST Sun Jan 5 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-061030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
324 AM MST Sun Jan 5 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Winds are expected to develop this afternoon and evening
continuing through Tuesday morning. A High Wind Watch is in place
for portions of eastern Wyoming.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-061030-
Sierra Madre Range-Snowy Range-
324 AM MST Sun Jan 5 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Mountain snow is expected late tonight through Tuesday. Snow may
be heavy at times with accumulations of 6 to 10 inches expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:28 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte11 hr
Jan 5, 2:33 AM MSTWinter Weather AdvisoryCYSAlbany, Carbon39 hr
Jan 5, 1:21 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte56 hr

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.